Hail, Custer
- When
- February 5, 2:40 AM CST
- Where
- Custer County, 5 mi E of Clinton Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.530, -98.841
Nickel to quarter size hail covered the ground at the Loves Country Store.
A strong cold front moved into northwest Oklahoma during the evening of the 4th and moved southeast through the rest of Oklahoma during the early morning and afternoon hours of the 5th. Unseasonably mild temperatures were in place ahead of the cold front, with temperatures more indicative of early February behind the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A strong cold front moved into northwest Oklahoma during the evening of the 4th and moved southeast through the rest of Oklahoma during the early morning and afternoon hours of the 5th. Unseasonably mild temperatures were in place ahead of the cold front, with temperatures more indicative of early February behind the front. Showers and thunderstorms developed along and just ahead of the cold front, especially over the western half of Oklahoma as an upper level disturbance moved overhead. Some of the thunderstorms briefly became severe and produced large hail and brief strong winds. Some damage was reported in Payne county, where monetary damages were estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 4, 8:07 PM CST, 6 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 807 PM CST MON FEB 4 2008 THE LARGEST CHANGES SO FAR TO THE OVERNIGHT FORECAST ARE MESOSCALE IN NATURE. THE COLD FRONT HAS MADE FASTER SOUTHWARD PROGRESS INTO NORTHWEST OKLAHOMA WITH OBSERVATIONAL TRENDS SUGGESTING THE FRONT WILL MOVE SOUTH OF INTERSTATE 40 CLOSE TO MIDNIGHT WITH ITS GREATEST SPEED NEAR THE HIGHER TERRAIN OF WESTERN OKLAHOMA. MEANWHILE..THE DRYLINE IS ALSO RETREATED MORE THAN EXPECTED. ISOLATED BUT WEAK CONVECTION HAS ALREADY FORMED EAST OF OKLAHOMA CITY WHICH BECOMES INCREASINGLY DEEPER AND BETTER ORGANIZED NORTHEAST OF TULSA WHERE FRONTAL BOUNDARY HAS ALREADY INTERSECTED THE MOISTURE/INSTABILITY AXIS. 00Z ANALYSIS SHOWS THE UPPER LOW CONTINUING TO DIG OVER SOUTHERN ARIZONA AND WITH THE LOWS EXPECTED SLOW APPROACH OVERNIGHT AND CURRENT DRYLINE TRENDS SUGGESTING A WESTWARD DRYLINE MOTION...AN EVEN FARTHER WEST DRYLINE POSITION IS LIKELY. HAVE USED A BLEND OF THE RUC/18Z NAM FOR DRYLINE POSITIONS IN THE GRIDS. THE CHANGED POSITIONS OF THE DRYLINE AND COLD FRONT WARRANT A SLIGHT CONFIGURATION OF THE WEATHER OVERNIGHT WITH CONVECTION...SOME POSSIBLY STRONG TO SEVERE NOW MENTIONED A LITTLE FARTHER TO THE WEST...ESPECIALLY THE GENERAL (NON-SEVERE) THUNDER. 700-500 LAPSE RATES OVER THE AREA ARE NOT PARTICULARLY HIGH AT THE MOMENT. HOWEVER FWD/CRP/MAF 00Z RAOBS...SHOW STEEPER LAPSE RATES AND DEEPER BOUNDARY LAYER MOISTURE (EAST TEXAS) ABOUT TO ENTER THE AREA JUST AS STRONGER INFLUENCE FROM THE APPROACHING UPPER LOW AND MERGING OF THE COLD FRONT AND DRYLINE OCCURS. WE HAVE ALREADY TIGHTENED THE POP AND TEMPERATURE GRADIENTS TONIGHT AND SHIFTED THE CONVECTIVE POTENTIAL A LITTLE FARTHER WEST. GIVEN THE MAGNITUDE OF VERTICAL WIND SHEAR TONIGHT...SEVERE STORMS ARE LIKELY IF SUFFICIENT INSTABILITY AND DEEP MOISTURE DO RETURN TO THE AREA. ALTHOUGH AT THIS TIME...THE HIGHEST INSTABILITY ASSOCIATED WITH THE BEST MOISTURE MAY NOT REACH THE AREA UNTIL EARLY TUESDAY BY WHICH TIME THE FRONT AND DRYLINE SHOULD BE COLLIDING OVER SOUTHEASTERN OKLAHOMA. JAMES ------------------------ 351 PM CST MON FEB 4 2008 .DISCUSSION... QUITE A BIT OF VARIED WEATHER ACTIVITY OVER THE NEXT 24 TO 36 HOURS. START WITH DRY AND HOT CONDITIONS TODAY WITH MANY DAILY RECORD TEMPERATURES FALLING TODAY. WIND IS UP ENOUGH TO ADD TO THE MIX ADDING TO FIRE WEATHER CONCERNS. HAVE SEEN A FEW HOT SPOTS ON INFRARED SATELLITE AND SMOKE PLUMES ON RADARS. RH LESS THAN 20 PERCENT OVER ALL OF THE AREA WEST OF INTERSTATE 35. WILL KEEP RED FLAG WARNING IN EFFECT. MEANWHILE MOISTURE CONTINUES ACROSS SOUTHEAST OKLAHOMA AND IS READY TO SPREAD NORTH AND WEST AGAIN AFTER SUNSET TONIGHT. COLD FRONT IN KANSAS WILL BEGIN MOVING INTO THE AREA TONIGHT BRINGING AN END TO THE HEAT. PRECIPITATION CHANCES WITH THE FRONT SHOULD INITIALLY BE LOW THIS EVENING AND AIRMASS WILL REMAIN CAPPED IN THE WARM SECTOR... BUT PRECIPITATION CHANCES INCREASE AFTER MIDNIGHT TONIGHT AS FRONT ENCOUNTERS MORE MOISTURE AND ELEVATED CONVECTION DEVELOPS IN THE SOUTHEAST. AGREE WITH THE SLIGHT RISK FOR SEVERE THAT SPC HAS IN THE SOUTHEAST... BUT DO NOT NECESSARILY EXPECT WIDESPREAD ENOUGH TO PUT SEVERE WORDING IN ZONES. GENERAL FORECAST IS STILL ON TRACK WITH PREVIOUS PACKAGES WITH PRECIPITATION CHANCES AND TRANSITION TO WINTER PRECIP. BUT HAVE MADE SOME ADJUSTMENT BY INCREASING POPS /ESPECIALLY EAST/ AND BY DELAYING BOTH THE HIGHER CHANCES OF PRECIPITATION AND THE END OF PRECIP. THE CURRENTLY ADVERTISED TIMING OF THE FRONTAL WARRANTS MAINTAINING POPS INTO TUESDAY NIGHT. STILL SOME LARGE DIFFERENCES IN THE PRECIP CHANCES AND QPF DEVELOPED BY THE MODELS IN THE NORTH AS THE UPPER LOW MOVES BY. LOOKING AT MOISTURE AVAILABILITY AND PROGGED VERTICAL MOTION FIELDS... HAVE LEANED TOWARD THE HIGHER POPS ALTHOUGH NOT QUITE AS AGGRESSIVE AS THE GFS. AFTER THIS STORM SYSTEM MOVES EAST OF THE AREA... LOWER AMPLITUDE FLOW IS EXPECTED WITH VARIOUS SHORTWAVES MOVING THROUGH THE PLAINS AS WE TRANSITION TOWARD A GENERAL PATTERN OF TROFFING IN THE EAST LATE THIS WEEK. WILL HAVE A COUPLE FRONTS MOVE THROUGH THE AREA BUT LACK OF MOISTURE KEEPS PRECIP CHANCES LOW AND HAVE KEPT PACKAGE DRY THROUGH THE WEEKEND. LARGER AMPLITUDE TROUGH APPROACHES EARLY NEXT WEEK AND PUT SLIGHT CHANCES OF PRECIPITATION IN THE EAST FOR MONDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 43 48 26 48 / 40 60 20 0 HOBART OK 40 44 25 51 / 30 30 10 0 WICHITA FALLS TX 49 56 28 55 / 40 30 0 0 GAGE OK 31 35 18 44 / 50 60 20 0 PONCA CITY OK 39 40 21 41 / 40 70 40 0 DURANT OK 59 61 31 50 / 70 80 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
728 PM CST MON FEB 4 2008
OKZ004>048-050>052-TXZ083>090-051300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
728 PM CST CST MON FEB 4 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
PARTS OF WESTERN NORTH TEXAS AND SOUTHERN AND EASTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK INCLUDES THE AREA EAST OF A LINE FROM ARCHER CITY
TEXAS... TO DUNCAN... TO NORMAN... TO CHANDLER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER MIDNIGHT.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND OUTDOOR ITEMS MAY OCCUR FROM HAIL UP
TO GOLF BALL SIZE.
MINOR WIND DAMAGE TO TREES AND LIGHTWEIGHT OBJECTS MAY OCCUR FROM
STRAIGHT LINE WIND GUSTS OF 65 MPH.
THERE IS ALSO A VERY SLIGHT CHANCE OF TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE TONIGHT.
DISCUSSION...
A COLD UPPER LEVEL STORM SYSTEM... AND STRONG JET STREAM WINDS...
WILL MOVE FROM THE SOUTHERN ROCKIES INTO THE SOUTHERN PLAINS
OVERNIGHT. THE STORM SYSTEM WILL ENCOUNTER UNSEASONABLY WARM AND
MOIST LOW LEVEL AIR... RESULTING IN THE POSSIBILITY OF SEVERE
THUNDERSTORMS.
A DRY LINE... LYING FROM SOUTH CENTRAL INTO NORTHEASTERN OKLAHOMA
EARLY THIS EVENING... WILL MOVE NORTHWEST OVERNIGHT. MOIST AND
RELATIVELY UNSTABLE AIR AT LOW LEVELS WILL SPREAD NORTHWEST INTO
PARTS OF WESTERN NORTH TEXAS AND CENTRAL OKLAHOMA. AT THE SAME TIME
A STRONG COLD FRONT WILL MOVE SOUTHEAST THIS EVENING... AND WILL
INTERSECT THE DRY LINE BETWEEN 10 PM AND MIDNIGHT NEAR OR JUST
NORTHWEST OF INTERSTATE 44. THUNDERSTORMS MAY DEVELOP QUICKLY AT
THAT TIME... AND MOVE EAST ACROSS ROUGHLY THE SOUTHEASTERN HALF OF
OKLAHOMA BETWEEN MIDNIGHT AND DAYBREAK.
STRONG LOW LEVEL AND DEEP LAYER WIND SHEAR WILL FAVOR THE
DEVELOPMENT OF ROTATING THUNDERSTORMS. GIVEN THE PRESENCE OF
MODERATE INSTABILITY... LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY
WITH THE LONGER LIVED STORMS. IN ADDITION...THE POTENT COMBINATION
OF THE LOWER AND UPPER LEVEL WINDS SUGGESTS THAT THERE COULD ALSO BE
ISOLATED TORNADOES. THESE STORMS WILL MOVE QUICKLY... AND OCCUR AT A
TIME WHEN MOST PEOPLE ARE SLEEPING. PEOPLE IN SOUTHEAST OKLAHOMA
SHOULD CHECK THAT THEIR NOAA WEATHER RADIOS ARE IN GOOD WORKING
ORDER... AND BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER.
RAIN AND EMBEDDED THUNDERSTORMS ALSO ARE EXPECTED TO BREAK OUT LATE
TONIGHT FARTHER TO THE WEST AND NORTH... BEHIND THE COLD FRONT... IN
PARTS OF NORTHERN AND WESTERN OKLAHOMA. THE MAIN HAZARD WITH THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING AND SMALL HAIL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL FALL SHARPLY BEHIND THE COLD FRONT TONIGHT. MANY
AREAS THAT SAW RECORD HIGHS IN THE 70S AND 80S WILL FALL QUICKLY
INTO THE 30S AND LOWER 40S LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO CONTINUE EARLY TUESDAY MORNING IN
SOUTHEASTERN OKLAHOMA... BEFORE MOVING EAST OUT OF THE REGION BY
MIDDAY. ONE OR TWO SEVERE STORMS COULD LINGER INTO TUESDAY MORNING
IN FAR SOUTHEAST OKLAHOMA. NO THUNDERSTORMS ARE EXPECTED AFTER
TUESDAY.
OTHER HAZARDOUS WEATHER...
BEFORE THE STORM SYSTEM EXITS ON TUESDAY... RAIN MAY CHANGE TO LIGHT
SNOW BEFORE ENDING. LIGHT ACCUMULATIONS... UP TO AN INCH OR SO...
WILL BE POSSIBLE FROM WEST CENTRAL INTO NORTH CENTRAL OKLAHOMA...
WITH ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE OVER NORTHWESTERN
OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.
24SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 222 AM CST TUE FEB 5 2008 OKZ016-017-022-034-035-050845- BLAINE OK-CUSTER OK-WASHITA OK-KIOWA OK-GREER OK- 222 AM CST TUE FEB 5 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...GREER... KIOWA AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES WEST OF CORDELL TO 5 MILES NORTHWEST OF LONE WOLF AT 222 AM CST...MOVING NORTHEAST AT 60 MPH. HAIL UP TO THE SIZE OF NICKELS ARE POSSIBLE.
The Altus AFB radar (KFDR), 130 km away, was scanning. The volume nearest the first event began at 08:39 UTC.
6 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Nickel to quarter size hail covered the ground at the Loves Country Store.
A wooden playhouse was blown over A charcoal grill and other lawn items were tossed around. The location is at a higher elevation, which may explain the isolated, yet significant nature of the report. The time and wind speed were estimated.
A lightning strike destroyed a bricked fireplace and the electrical wiring in the house. Monetary damages were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 80744, 80745, 80746, 80747, 80748, 80749, 80751, 80750.